Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 368, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 1996, 11:37 PM CDT for Clark County, Meade County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 1996, 11:37 PM CDT (04:37 UTC)
- Expired
- Jul 24, 1996, 12:10 AM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Clark County, KS, Meade County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 11:50 PM CDT | Thunderstorm Wind | Ashland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1696 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 240438 SVRDDC KSC025-119-240510- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1137 PM CDT TUE JUL 23 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1210 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...SOUTHERN CLARK COUNTY ...SOUTHERN MEADE COUNTY AT 1135 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 8 MILES NORTHWEST OF ENGLEWOOD OR IN THE VICINITY OF ACRES MOVING SOUTH AT 40 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... ACRES BY 1135 PM CDT MEADE STATE PARK BY 1135 PM CDT ENGLEWOOD BY 1145 PM CDT ASHLAND BY 1138 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. WHEN SEVERE THUNDERSTORMS A(RE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. CICCONE/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:50 PM CDT, 7 hours 47 minutes earlier.
Area forecast discussion, Jul 23, 3:50 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT TUE JUL 23 1996 SHORT... S/WV TRF ANALYZED IN WYOMING THIS AM (50H) INTERACTING WITH VERY UNSTABLE AIRMASS IN E COLO AND W KS. TRW FIRED VERY...VERY RAPIDLY NORTH OF GLD THIS PM. THIS IS JUST THE START. MODELS SOMEWHAT (SUPRISINGLY) CONSISTENT WITH THIS S/WV (EXCPT AVN)...MVG IT ACRS THE CWA NXT 12/24 HRS. STRONG (AT LEAST FOR SUMMER) MID/UPR LVL WIND FIELD ABOVE INCREASING LOW LVL S/SE FLOW...ALONG WITH THE S/WV AND VERY UNSTABLE AIR TO ALLOW FOR SVR DEVELOPMENT...INCLUDING TORNADOES. HEAVY RAIN WILL ALSO BE A THREAT AND THOUGHT ABOUT A FLASH FLOOD WATCH. BUT...WITH THE FAIRLY QUICK STORM MOVEMENT...THE THREAT IS LESSENED. THE ONLY EXCEPTION WLD BE FOR TRAINING. WL STL HAV TO WATCH CLOSELY. WENT NEAR GUID ON TEMPS BUT ABOVE ON POPS...ESPLY AVN. LONG... CONTINUED NW FLOW WITH OCCASIONAL S/WV'S. THNK OVERNIGHT MCS WL BE MOVING OUT IN THE AM SO WENT WITH DECREASING POPS. ATMOS SHOULD BE STABALIZED TMRW. MORE STORMS PSBL TMRW NIGHT IF CONVECTION MOVES OFF THE FRONT RANGE. THNK THREAT SHLD BE FURTHER WEST AS EASTERN CWA SHOULD BE STABLIZED ENUF...BUT STILL NOT RULING OUT. KEPT POPS OUT FOR THUR.SDAY BUT THREAT OF CONVECTION VERY LATE IN THE DAY. DDC 062/082 062/082 063 733 GCK 061/081 062/082 062 733 EHA 063/082 064/083 064 733 LBL 064/082 063/083 063 733 HYS 061/080 060/082 061 722 P28 065/086 066/087 065 743 HUTTON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 45 min |
| Jul 23, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| Jul 23, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 50 min |
| Jul 23, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 62 min |
| Jul 23, 8:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 46 min |
| Jul 23, 8:48 PM CDT | Tornado Warning | DDC | Finney | 32 min |
| Jul 23, 9:09 PM CDT | Tornado Warning | DDC | Hamilton | 31 min |
| Jul 23, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 45 min |
| Jul 23, 9:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 47 min |
| Jul 23, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 60 min |
| Jul 23, 9:44 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 51 min |
| Jul 23, 9:46 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 64 min |
| Jul 23, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 62 min |
| Jul 23, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 35 min |
| Jul 23, 10:23 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 32 min |
| Jul 23, 10:27 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| Jul 23, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 34 min |
| Jul 24, 4:33 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.